Texas, 2010

Hail in Texas, May 16, 2010

May 16, 2010 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed and moved across the southern Texas Panhandle during the evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the southern Texas Panhandle during the evening hours. These storms produced large hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 5:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 16, 5:25 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT SUN MAY 16 2010

.UPDATE...
RECENT RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS THE SURFACE TROUGH WHICH REMAINS JUST NORTH OF THE AMA CWA
LINE. IN ADDITION...A SECOND AREA OF SHOWERS CONTINUE MOVE INTO THE
NORTHWEST TX PANHANDLE. THEREFORE...UPDATING POPS TO REFLECT THESE
TRENDS.

&&

.AVIATION...
FOR THE 00Z TAFS...TSRA MAY AFFECT KDHT OVER THE NEXT 2 HOURS WITH
VRB AND GUSTY WINDS. CONVECTION IS NOT EXPECTED TO IMPACT KAMA AND
KGUY WITHIN THE FIRST 6 HOURS. FOR TONIGHT...THOUGH THE GFS LAMP IS
SHOWING VFR CONDITIONS THROUGH THE TAF PERIOD...LIGHT NORTHEASTERLY
WINDS AND STILL WET GROUND NEAR THE TERMINALS SHOULD PROMOTE BR OR
LOW STRATUS DEVELOPMENT AFTER 06Z. HAVE KEPT CONDITIONS MVFR FOR NOW
DUE TO THE FACT THAT THERE IS NOT ANY SUPPORT FROM THE MODELS...WITH
THE EXCEPTION OF THE NAM...THOUGH WOULD NOT BE SUPRISED IF THERE ARE
LOCALIZED IFR AND EVEN LIFR CONDITIONS ESPECIALLY BETWEEN 10 AND 14Z.
CHANCES FOR TSRA INCREASE AFTER 18Z...THOUGH STILL NOT ENOUGH
CERTAINTY TO INCLUDE IN THE TAFS.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 16 2010/

DISCUSSION...
THE SURFACE TROF HAS CLEARED ALL BUT THE SOUTHEAST CORNER OF THE TX
PANHANDLE AND CONTINUES TO MAKE SLOW BUT STEADY PROGRESS TO THE
SOUTH. SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY
OF THIS BOUNDARY WHICH WILL BE THE MAIN FOCUS THROUGH THIS EVENING. A
FEW OF THESE STORMS COULD BRIEFLY BECOME SEVERE THROUGH THIS EVENING.
WE COULD ALSO SEE THE ISOLATED CONVECTION DEVELOPING OVER NORTHEAST
NM DRIFT INTO THE NORTHWEST ZONES. THEREFORE...POPS WILL BE CONFINED
TO THE SOUTH CENTRAL AND SOUTHEAST TX PANHANDLE AS WELL AS THE
EXTREME NORTHWEST COUNTIES THROUGH TONIGHT. A WARM ADVECTION
PATTERN WILL SET UP TONIGHT AS SOUTHERLY FLOW DEVELOPS ABOVE THE
BOUNDARY LAYER. THIS SHOULD AID IN THE DEVELOPMENT OF LOW CLOUDS AND
MAY ONCE AGAIN PROMOTE PATCHY DRIZZLE...ESPECIALLY ACROSS THE WESTERN
COUNTIES. HOWEVER...NO MEASURABLE PRECIP IS ANTICIPATED THROUGH 12Z.
THIS BOUNDARY IS FORECAST TO LIFT BACK TO THE NORTH ON MONDAY AS
PRESSURE FALLS TO OUR NORTH AND WEST TIGHTEN THE SURFACE GRADIENT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
RETREATING BOUNDARY. THERE IS STILL SOME DOUBT AS TO HOW LONG IT WILL
TAKE TO ERODE ANY LOW CIGS BUT WITH ANY DECENT AMOUNT OF INSOLATION
WE SHOULD BE ABLE TO TAP INTO THE INSTABILITY ALOFT. WIND PROFILES
SUGGEST THAT SHEAR WILL BE SUFFICIENT FOR ORGANIZED CONVECTION
RESULTING IN A SMALL THREAT OF SEVERE THUNDERSTORMS. THE LOW LEVEL
JET INTENSIFICATION SHOULD MAINTAIN CONVECTION FOR A GOOD PORTION OF
THE NIGHT. SEE SWODY2 FOR ADDITIONAL DETAILS.

BY TUESDAY...A POTENT SHORTWAVE TROF IS PROGGED TO BE MOVING ACROSS
THE GREAT BASIN...WITH A LEAD SHORTWAVE EXPECTED BY PEAK HEATING ON
TUESDAY. THE ASCENT ASSOCIATED WITH THIS FEATURE WILL HELP COOL
TEMPS ALOFT. IN ADDITION...A FAVORABLY POSITIONED H25 JET WILL
PROVIDE ENHANCED VERTICAL MOTION ACROSS THE CWA. THE MAIN
FORECASTING ISSUE IS WHERE THE SURFACE TROF WILL SET UP. SEVERAL
MODEL SUITES HAVE DEVELOPED A SURFACE LOW OVER EASTERN NM WITH
STRONG UPSLOPE FLOW ACROSS MUCH OF THE AREA WITH A SURFACE TROF
EXTENDING ACROSS THE SOUTHWEST ZONES. THIS COULD BE THE MAIN AREA OF
CONCERN FOR THE SEVERE WEATHER POTENTIAL. I THINK THE SPC DAY 3
OUTLOOK IS A GOOD STARTING POINT FOR LOCATION BUT STRONG SHEAR AND
INSTABILITY PROGS SUGGEST THAT THE THREAT MAY ALSO EXIST FARTHER
DOWNSTREAM. THE MAIN CAVEAT WILL CONTINUE TO BE THE POTENTIAL FOR
MORNING GRUNGE CUTTING INTO THE SURFACE BASED INSTABILITY. A SIMILAR
SETUP IS ANTICIPATED FOR WEDNESDAY WITH A SURFACE TROF SETTING UP
OVER THE EASTERN ZONES. THE GFS IS QUITE A BIT FASTER WITH THE UPPER
FORCING COMPARED TO YESTERDAY/S RUN /AND ALSO FARTHER NORTH/ WHILE
THE ECMWF/NAM REMAIN MORE CONSISTENT. WILL IGNORE THE 12Z GFS
KEEPING HIGH POPS AND MAINTAINING THE SEVERE POTENTIAL FOR WEDNESDAY
AS WELL. TEMPS WERE KEPT VERY NEAR THE 00Z MEX GUIDANCE FOR MIDWEEK.

THE COLD FRONT WILL LIKELY TRAVERSE THE PANHANDLES WEDNESDAY NIGHT
RESULTING IN COOLER CONDITIONS FOR THURSDAYS. I WILL MAINTAIN THE
LOW POPS FOR NOW IN THE EAST ON THURSDAY DESPITE MY GUT SAYING TO
TAKE THEM OUT. SHORTWAVE RIDGING FOR THURSDAY NIGHT QUICKLY GIVES
WAY TO INCREASING SOUTHWEST FLOW ALOFT BY LATE FRIDAY WITH STRONG
LEE CYCLOGENESIS UNDERWAY BY THE AFTERNOON HOURS. THE RESULT WILL BE
MUCH STRONG WINDS FRIDAY/SATURDAY WITH WARMER TEMPS. HIGHS ARE
PROGGED TO CLIMB INTO THE 80S ON FRIDAY AND APPROACH 90 DEGREES IN
SOME AREAS BY SATURDAY. A VERY DEEP TROF IS PROGGED TO OVERTAKE THE
WESTERN CONUS BY THIS TIME WHICH WILL ENHANCE OUR THUNDERSTORM
CHANCES ALONG THE SURFACE TROF/DRYLINE BY SATURDAY AFTERNOON. I HAVE
INSERTED LOW POPS MAINLY ACROSS THE EAST. BEYOND SATURDAY...THE
MODELS DIFFER ON THE BEHAVIOR OF THIS LONGWAVE TROF. THE GFS/DGEX
BLAST A COLD FRONT THROUGH THE AREA BY SUNDAY WHILE SLOWER ECMWF
KEEPS STRONG SOUTHERLY WINDS...WARM TEMPS AND DIURNAL CONVECTION IN
THE FORECAST. I WENT MORE WITH A COMPROMISE OF THE 00Z GFS ENSEMBLE
FOR NOW...KEEPING THE BOUNDARY TO THE NORTH OF THE AREA THROUGH
SUNDAY.

JOHNSON

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THURSDAY ACROSS THE
TX/OK PANHANDLES. BY FRI/SAT WINDS WILL INCREASE AS LEE TROFFING
RESUMES. HOWEVER...GIVEN RECENT RAINFALL AND THE POTENTIAL FOR MORE
PRECIPITATION...NO MENTION OF ELEVATED FIRE WEATHER CONDITIONS WILL
BE MADE OUTSIDE OF THIS DISCUSSION FOR NOW.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/01
Hazardous weather outlook, May 16, 2:30 PM CST, 4 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAY 16 2010

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
330 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES AS WELL AS THE SOUTHEAST HALF OF THE
TEXAS PANHANDLE THROUGH THE EVENING HOURS. A FEW STORMS THAT FORM MAY
BECOME STRONG...WITH SMALL HAIL AND BRIEF GUSTY WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES MONDAY THROUGH THURSDAY. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE OKLAHOMA
AND TEXAS PANHANDLES SATURDAY AFTERNOON AND NIGHT. A FEW STORMS THAT
DEVELOP MAY BECOME SEVERE ON MONDAY...TUESDAY...OR WEDNESDAY...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, May 16, 2:47 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT SUN MAY 16 2010

TXZ020-162130-
COLLINGSWORTH TX-
347 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHERN
COLLINGSWORTH COUNTY.

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHAMROCK
...MOVING EAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, May 16, 3:31 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT SUN MAY 16 2010

TXZ015-020-162200-
WHEELER TX-COLLINGSWORTH TX-
431 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR NORTHERN
COLLINGSWORTH AND SOUTHERN WHEELER COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 11 MILES EAST OF
SHAMROCK TO LELA...MOVING EAST AT 30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 16, 3:58 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT SUN MAY 16 2010

TXZ015-162230-
WHEELER TX-
458 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR SOUTHWESTERN WHEELER
COUNTY.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER SHAMROCK...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 16, 5:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT SUN MAY 16 2010

TXZ019-020-170015-
COLLINGSWORTH TX-DONLEY TX-
651 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR SOUTHEASTERN DONLEY
AND SOUTHERN COLLINGSWORTH COUNTIES.

AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTHWEST OF
HEDLEY TO DODSON...MOVING EAST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 16, 6:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT SUN MAY 16 2010

TXZ019-020-170045-
COLLINGSWORTH TX-DONLEY TX-
715 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DONLEY AND
COLLINGSWORTH COUNTIES.

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM DODSON TO 13 MILES
WEST OF HEDLEY...MOVING SOUTHEAST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 16, 6:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN MAY 16 2010

TXZ018-170130-
ARMSTRONG TX-
757 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR SOUTHERN ARMSTRONG
COUNTY.

AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR WAYSIDE...MOVING EAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Armstrong

When
May 16, 7:15 PM CST to 7:16 PM CST
Where
Armstrong County, 4.03 mi E of Wayside
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.790, -101.480

Hail, Collingsworth

When
May 16, 7:38 PM CST to 7:39 PM CST
Where
Collingsworth County, 2 mi NNE of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.877, -100.207

Hail, Collingsworth

When
May 16, 7:39 PM CST to 7:40 PM CST
Where
Collingsworth County, Wellington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.850, -100.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226128, 226129, 226130.